Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Pueblo, CO

June 1, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 2019, 1:41 PM MDT for Las Animas County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 1:41 PM MDT (19:41 UTC)
Expired
Jun 1, 2019, 2:06 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:53 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS55 KPUB 011941
SVRPUB
COC071-012030-
/O.NEW.KPUB.SV.W.0041.190601T1941Z-190601T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
141 PM MDT Sat Jun 1 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Las Animas County in southeastern Colorado...

* Until 230 PM MDT.

* At 141 PM MDT, a severe thunderstorm was located near Trinchera, or
  19 miles north of Des Moines, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Branson and Trinchera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 1941Z 243DEG 21KT 3703 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

28
2 follow-up statements
969 
WWUS55 KPUB 011950
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
150 PM MDT Sat Jun 1 2019

COC071-012030-
/O.CON.KPUB.SV.W.0041.000000T0000Z-190601T2030Z/
Las Animas CO-
150 PM MDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 149 PM MDT, a severe thunderstorm was located near Branson, or 20
miles north of Des Moines, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Branson and Trinchera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 1949Z 240DEG 22KT 3704 10393 

HAIL...1.00IN
WIND...60MPH
 
$$

28
811 
WWUS55 KPUB 012006
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
206 PM MDT Sat Jun 1 2019

COC071-012015-
/O.CAN.KPUB.SV.W.0041.000000T0000Z-190601T2030Z/
Las Animas CO-
206 PM MDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm, along with heavy rain.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 2004Z 243DEG 21KT 3708 10382 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:05 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 1, 1:05 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
105 PM MDT Sat Jun 1 2019

.UPDATE...
Issued at 104 PM MDT Sat Jun 1 2019

Updated for issuance of Severe Thunderstorm Watch for Las Animas
and Baca Counties.

&&

.SHORT TERM...(Today and tonight)
Issued at 445 AM MDT Sat Jun 1 2019

...Severe thunderstorms possible across portions of the southeast
plains today...

Flow aloft will transition to southwesterly as the western U.S.
upper low moves into southern CA and edges slowly eastward into
CA/NV overnight.  Southerly return flow has brought dew points back
up into the 40s to lower 50s across the plains with 30 dew points
out west.  With gradually increasing flow aloft, weak perturbations
ejecting out ahead of the upper low will provide sufficient forcing,
in concert with afternoon heating, for isolated to scattered
thunderstorm develop this afternoon. Question is how high surface
dew points will stay up across the plains and the resultant CAPE.
Models differ with this scenario, with GFS mixing out some of the
low level moisture across the plains as surface dew points drop back
into the 40s.  This puts afternoon CAPE values around 1000 J/kg or
slightly better across southern portions of the southeast plains
with closer to 500 J/kg back across the I-25 corridor of El Paso and
Pueblo counties. NAM12 by contrast is more aggressive increasing low
level moisture as surface winds increase from the southeast in the
afternoon.  It keeps dew points in the lower to mid 50s in the pre
storm environment across the southern border counties of the
southeast plains. This would suggest CAPE values approaching 2000
J/kg.  HRRR runs seem to side closer with the drier GFS.  Either
way, southeasterly surface winds beneath modestly increasing
southwest flow aloft will yield deep layer shears of around 30-40
kts...sufficient for one or two organized severe storms this
afternoon and evening. High res models put the focus for afternoon
development across the mountains and across the Raton Ridge and
Palmer Divide through the evening. Hail up to the size of half
dollars and wind gusts to around 60 mph will be possible with the
isolated stronger storms, and if dew points stay up a little higher
could even see some slightly large hail across Las Animas and Baca
counties. Threat looks greatest between 2 PM and 8 PM this evening.

Temperatures will warm a few more degrees over yesterday,
particularly out west where mountains should see temperatures top
out in the mid 50s to lower 70s.  This will continue to ramp up the
high elevation snow melt with the smaller creeks and streams higher
up in the tributaries seeing the greatest response in water level
rise. The main stem of the Arkansas River and Rio Grande will take a
little more time to see significant rises...but river gages are
starting to see a more steep response at Del Norte. Caution should
be used near water ways over the coming days and weeks as the snow
melt from the abnormally high snow pack continues.

It will be another mild night across the district tonight with dew
points creeping up into the 50s across the plains and some lingering
showers across the mountains as the western U.S. upper low continues
its slow trek inland. -KT

.LONG TERM...(Sunday through Friday)
Issued at 445 AM MDT Sat Jun 1 2019

Little change to the overall expect pattern through the extended
period, save for the exception that the long term models are now in
better agreement.

Sunday through Tuesday...The upper closed low will sit over southern
CA on Sunday and Monday, then slowly move into southern AZ on
Tuesday. This positioning will keep a constant south to southwest
flow aloft over the Four Corners region, drawing trapped Gulf
moisture over TX and NM up into Colorado. This will produce a daily
chance of afternoon and evening showers and thunderstorms, mainly
tied to the higher terrain, Palmer Divide and Raton Mesa, but all
areas should see some convective activity. There is a very good
chance for some strong to severe storms across the eastern plains on
Sunday as the dewpoints are forecast to be higher that day and there
is adequate shear. Monday is another potentially active day, as the
dryline lurks near the KS border. Look for highs in the 70s for the
high valleys each day. Across the plains, temps will climb into the
mid 70s to lower 80s on Sunday, then upper 70s to upper 80s for
Monday and Tuesday.

One thing to note: with the very warm temperatures forecast, the rate
of melting of the current high mountain snowpack across southern
Colorado is expected to increase. Adding additional rainfall will
lead to rapidly increasing fast and high flows in area streams and
rivers.

Wednesday and Thursday...The GFS and EC models now agree on moving
the upper low across AZ and NM on Wed, then reaching eastern OK and
KS on Thu. This more southern track will keep surface winds
predominantly out of the north for much of the forecast area, which
in turn will produce high temps about 5 degrees cooler than earlier
in the week. Expect mostly cloudy skies and a good chance for
widespread pcpn on Wed, then more isolated activity on Thu as the
system pulls away to the east.

Friday...As the low system departs, a ridge of high pressure builds
back in. There should be enough moisture available for isolated
convection over the higher terrain during the aftn and eve,
otherwise plenty of sun and warmer with temps climbing back up into
the mid to upper 80s for the plains, and mid to upper 70s for the
high valleys. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM MDT Sat Jun 1 2019

Showers and thunderstorms will be possible this afternoon and
early this evening at KCOS, KPUB and KALS, with strong outflow
wind gusts possible. There will be the potential for low clouds
(MVFR or maybe IFR conditions) at KCOS and KPUB, late tonight.
With some uncertainty as to whether these conditions will develop
or not, will leave the late night ceiling at a low VFR height. If
these low clouds develop, they are expected to last until around
11Z to maybe 14Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...28
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Jun 1, 11:03 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1103 AM MDT Sat Jun 1 2019

COZ058>089-093>099-021715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1103 AM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across southern
Colorado today. One or two storms could become severe this
afternoon and evening across the southeast plains, east of
Interstate 25. Hail up to the size of half dollars, and wind
gusts up to 60 mph, will be the primary storm threats. The
greatest potential for severe thunderstorms will exist along the
Palmer Divide into Kiowa county and across southern portions of
the southeast plains including Las Animas and Baca counties
between 2 PM and 8 PM.

The main threats with storms occuring west of Interstate 25 today,
will be lightning, local wind gusts up to 50 mph and brief
moderate to heavy rainfall.

Warming temperatures will lead to increased snow melt across the
high country, and water flows in creeks and streams are expected to
continue increasing over the next 24 hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a daily chance of afternoon and evening
thunderstorms, with the greatest potential tied to the mountains,
the Palmer Divide, and the Raton Mesa. The main threats expected
with any storms that do develop will be cloud to ground lightning,
locally heavy rain, small hail and wind gusts to around 45 mph.
There will be an increased chance of strong to severe storms
across the eastern plains on Sunday, and possibly on Monday.
Also, storms that develop over the newer burn scars, especially
the Junkins, Hayden Pass and Spring burn areas could cause
localized flash flooding.

Temperatures are forecast to climb to above seasonal averages
this weekend and into the middle of next week, which is expected
to boost the rate of melting of the current high mountain snowpack
across southern Colorado. This could lead to increasing fast and
high flows in area streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains.

28/28

In the hours before

Special weather statement, Jun 1, 1:34 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT Sat Jun 1 2019

COZ088-094-012000-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
134 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 19 miles northwest of Des Moines, moving northeast at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.

LAT...LON 3705 10412 3722 10379 3700 10367 3700 10409
TIME...MOT...LOC 1934Z 246DEG 17KT 3700 10400

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 1, 9:27 AM MDTAreal Flood AdvisoryPUBConejos48 hr
Jun 1, 1:34 PM MDTSpecial Weather StatementPUBLas Animas26 min
Jun 1, 2:20 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jun 1, 2:52 PM MDTSpecial Weather StatementPUBHuerfano23 min
Jun 1, 3:13 PM MDTSpecial Weather StatementPUBPueblo17 min
Jun 1, 4:08 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jun 1, 4:36 PM MDTSpecial Weather StatementPUBPueblo9 min
Jun 1, 4:39 PM MDTSpecial Weather StatementPUBBent21 min
Jun 1, 4:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jun 1, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 1, 4:57 PM MDTSpecial Weather StatementPUBPueblo18 min
Jun 1, 5:01 PM MDTSpecial Weather StatementPUBEl Paso44 min
Jun 1, 5:01 PM MDTSevere Thunderstorm WarningPUBPueblo29 min
Jun 1, 5:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo30 min
Jun 1, 5:43 PM MDTSpecial Weather StatementPUBKiowa17 min
Jun 1, 5:45 PM MDTSpecial Weather StatementPUBKiowa45 min
Jun 1, 5:48 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.